Excedrin Tension Headache: What to Know
Advertisement

Excedrin Tension Headache for Pain: What You Should Know

Introduction

Excedrin Tension Headache is an over-the-counter pain relief medication. Other Excedrin products treat different kinds of headaches, but Excedrin Tension Headache is used specifically to provide short-term relief of minor head, neck, and shoulder pain caused by tension and stress. Read on to learn how Excedrin Tension Headache works and how to use it safely.

Learn more: Tension headaches overview »

About Excedrin Tension Headache

Preparation

Excedrin Tension Headache is a combination medication that contains two drugs: acetaminophen and caffeine. These drugs work in different ways to help relieve your pain.

Acetaminophen

Acetaminophen is a pain reliever and a fever reducer. How acetaminophen works is not fully known. However, it’s thought to work mainly in the central nervous system in your brain and spinal cord. It increases the amount of pain your body can easily tolerate. Acetaminophen also blocks your body’s production of certain chemicals called prostaglandins. These chemicals can raise your body temperature and cause pain and inflammation in the body.

Caffeine

Caffeine is a stimulant. It decreases blood flow to certain parts of the body and reduces muscle tension. It does not provide pain relief. Instead, its action helps increase the pain relief from acetaminophen.

Forms and dosage

Pills

Excedrin Tension Headache comes as a caplet you take by mouth. Each caplet contains 500 mg acetaminophen and 65 mg caffeine. The recommended dosage is listed below by age. You can also find dosage information on the product’s packaging.

Adults and children 12 years and older

Take two caplets every six hours. Do not take more than six caplets in a 24-hour period. If you take more than the recommended dosage, you’re at higher risk of liver damage.

Read more: Acetaminophen overdose and liver damage »

For children younger than 12 years

Talk with your child’s doctor before giving your child Excedrin Tension Headache.

Side effects

Warning

Acetaminophen generally does not cause many side effects. People typically tolerate it well. Still, each of the drugs in Excedrin Tension Headache can cause some side effects. Some effects may go away as your body gets used to the medication. But if any of the common side effects cause problems for you or don’t go away, call your doctor. And if you have any of the serious side effects, call your doctor or 9-1-1 right away.

Common side effects

The more common side effects of Excedrin Tension Headache can be caused by the caffeine that’s in it. These side effects can include:

  • nervousness
  • feeling irritable
  • sleeping trouble
  • rapid heart rate

Serious side effects

Excedrin Tension Headache contains acetaminophen. Although side effects from acetaminophen are rare, they can be serious. These side effects can include:

  • allergic reaction, with symptoms such as:
    • trouble breathing
    • itchy, red blisters
    • rash

Drug interactions

Complications Icon

Taking certain drugs together can cause interactions. Drugs that can interact with Excedrin Tension Headache include:

What’s an interaction?
An interaction is when a substance changes the way a drug works. This effect can be harmful or prevent the drug from working well.

Warfarin

Warfarin is a blood thinner. If you take warfarin, be sure to talk with your doctor or pharmacist before taking Excedrin Tension Headache.

Medications with the same ingredients

To avoid overdose, be very careful not to take other drugs that contain acetaminophen while taking Excedrin Tension Headache. Acetaminophen can be found in prescription drugs and over-the-counter medications. If you’re not sure if a medication contains acetaminophen, ask your doctor or pharmacist.

You should also be aware of much caffeine you consume while taking Excedrin Tension Headache. The recommended dosage of this product contains about as much caffeine as a cup of coffee. Keep in mind that too much caffeine can cause nervousness, irritability, and sleep problems. These problems could be counterproductive to the reason you’re taking Excedrin Tension Headache in the first place.

Warnings

Risk Factors

Excedrin Tension Headache is safe for most people. However, it should be used carefully. And in some cases, it should be avoided. The following warnings can help keep you safe.

Conditions of concern

If you have any of the following conditions, ask your doctor if it’s safe for you to use Excedrin Tension Headache. This medication may cause serious health problems if you have the following conditions:

  • liver disease
  • allergy to acetaminophen

Other warnings

Acetaminophen can cause severe liver damage. You have a higher risk of liver damage if you:

  • take more than the maximum daily amount of Excedrin Tension Headache (six caplets in 24 hours)
  • take Excedrin Tension Headache with other products that contain acetaminophen
  • take Excedrin Tension Headache and consume three or more alcoholic drinks per day

Read more: Everyday stress and anxiety and management techniques »

If you have symptoms of liver damage, call your doctor right away. Symptoms can include:

  • yellowing of your skin or the whites of your eyes
  • pain in the upper right area of your abdomen
  • nausea or vomiting
  • loss of appetite
  • tiredness
  • sweating
  • unusual bruising or bleeding
  • dark or tea-colored urine color
  • dark, tarry stools

In case of overdose

Call a doctor
If you think you’ve taken too much of this drug, call your doctor or local poison control center. If your symptoms are severe, call 9-1-1 or go to the nearest emergency room right away.

Be sure to follow the dosage instructions carefully to avoid overdose. Symptoms of an overdose of Excedrin Tension Headache can include:

  • very fast heart rate
  • nausea
  • vomiting
  • sweating
  • paleness
  • feeling tired and sick

Pregnancy and breastfeeding

pregnant women

The active ingredients in Excedrin Tension Headache are acetaminophen and caffeine. In the amounts found in Excedrin Tension Headache, these drugs are generally safe to use by pregnant and breastfeeding women. However, if you’re pregnant or breastfeeding, don’t use Excedrin Tension Headache without first talking to your doctor.

Takeaways

Symptoms

Now you’ve got the information you need to take Excedrin Tension Headache safely. Here are a few things to keep in mind:

  • Tell your doctor and pharmacist about all medications you’re taking before using Excedrin Tension Headache. They can tell you if any of these drugs are dangerous together.
  • Carefully read product labels of other pain relievers that you’re taking before using Excedrin Tension Headache. Other products may contain the same active ingredients as this medication, and checking can help avoid overdose.
  • If you have liver disease, talk with your doctor before taking this medication.
  • If you’re taking Excedrin Tension Headache and your symptoms get worse or don’t go away, or if other symptoms start, stop taking this medication and call your doctor.
  • Limit the amount of caffeinated drinks or foods you consume. This medication contains caffeine, and eating or drinking too much caffeine can make your heart beat faster or make you feel jittery.

If you have more questions about Excedrin Tension Headache, talk with your doctor or pharmacist.

You Asked, We Answered

  • What’s a tension headache?
  • A tension headache is pain in the head caused by some kind of tension or stress. This stress leads to contractions (tightening) of the muscles in the head, neck, and shoulders. The result can be pain in these three areas. Tension headaches are the most common type of headache and are more common in women than in men.

    - Healthline Medical Team

Read This Next

Aleve and Alcohol: Are They Safe to Use Together?
Ibuprofen vs. Acetaminophen: How Are They Different?
Dilaudid vs. Morphine: How Are They Different?
Ibuprofen vs. Naproxen: Which One Should I Use?
Is Aspirin an NSAID?
Add a comment
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement